Vaginal dryness can happen after menopause — either natural menopause or early menopause brought on by breast cancer treatment. Estrogen levels drop and the membranes of the vagina get thinner, become less flexible, and produce less lubricating fluid. Sexual intercourse may be uncomfortable or even painful.
Vaginal dryness can be caused by the following breast cancer treatments:
- hormonal therapy:
- Arimidex (chemical name: anastrozole)
- Aromasin (chemical name: exemestane)
- Evista (chemical name: raloxifene)
- Fareston (chemical name: toremifene)
- Faslodex (chemical name: fulvestrant)
- Femara (chemical name: letrozole)
- ovarian shutdown or removal
Managing vaginal dryness
- Use a lubricant that’s water-based (not hormone-based) such as Astroglide, Moist Again, or K-Y Liquid during intercourse.
- Try a vaginal moisturizer such as Replens, which can help the vaginal walls stay moisturized.
- Avoid using anything that could be irritating such as lotions, deodorants, perfumes, harsh or deodorant soaps, or douches in the vaginal area.
- Try different positions during sex to ease any discomfort you may have.
- Talk to your partner about how you’re feeling. It’s important to share your thoughts so your partner doesn’t feel at fault.
- Ask your doctor about a low-dose vaginal estrogen cream or Estring (a plastic ring filled with estrogen that is inserted into the vagina). Vaginal estrogen treatment can help thicken and lubricate the walls of the vagina, but some of the estrogen is absorbed through the vaginal walls into the bloodstream. Together you and your doctor can decide if this is something that might be right for your unique situation.